Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Des Moines, IA

February 23, 2007Humboldt County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Feb 23, 2007, 3:26 PM CST for Humboldt County, Webster County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2007, 3:26 PM CST (21:26 UTC)
Expired
Feb 23, 2007, 3:45 PM CST
In force
19 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Humboldt County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 232125
SVRDMX
IAC091-187-232200-
/O.NEW.KDMX.SV.W.0001.070223T2126Z-070223T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CST FRI FEB 23 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  NORTHERN WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 400 PM CST

* AT 321 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF FORT DODGE...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  HUMBOLDT AND NORTHERN WEBSTER COUNTIES...INCLUDING THE TOWNS OF
  BADGER...THOR...HARDY AND RENWICK.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4261 9428 4251 9399 4284 9398 4287 9422

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 232145
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CST FRI FEB 23 2007

IAC091-187-232154-
/O.CAN.KDMX.SV.W.0001.000000T0000Z-070223T2200Z/
WEBSTER IA-HUMBOLDT IA-
344 PM CST FRI FEB 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUMBOLDT AND NORTHERN
WEBSTER COUNTIES HAS BEEN CANCELLED...

AT 343 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4261 9428 4251 9399 4284 9398 4287 9422

$$

DONAVON/MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:46 AM CST, 11 hours 40 minutes earlier.

Area forecast discussion, Feb 23, 3:46 AM CST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CST FRI FEB 23 2007

.DISCUSSION...

MAJOR STORM SYSTEM TAKING SHAPE THIS MRNG WITH MOST OF THE MAJOR
MDLS COMING CLOSER TOGETHER WITH SOLNS. FOR THE MOST PART, WENT
ALONG WITH MASS FIELDS OF OF THE GFS AND JUST TOOK INTO ACCOUNT
THE OTR SOLNS. ALL SIGNS POINT A MAJOR EVENT EVEN WITH THE
POTENTIAL PROB. SLOWED DOWN THE CHNG OVR TO SNOW A LTL FROM THE
GFS BASED ON GEM/ECMWF SOLNS. NOT THAT IT WILL MAKE A LOT OF DIF
IN THE SCHEME OF THINGS. POTENTIAL DRY SLOT WILL BE OF CONCERN,
EXPECIALLY IF GEM VERIFIES COMPLETELY. TIMING IS CONSISTENT AND
WENT AHD AND ISSUED THE PREVIOUS WATCH AREA AS A WINTER STORM
WARNING AND PUT OUT A WATCH FOR SAT NGT AND SUN FOR SWRN INTO
CNTRL IA. WITH THE NRN WATCH, PROB WILL BE MULTIFOLD WITH FZRN AND
PL DURING THE INITIAL STAGES, THEN +SN LATER. EXPECT A DEFENT BAND
OF .25+ ICE ACCUMS ALNG THE SRN EDGE WITH MXD ZR/PL/SN TO THE N.
EVENTUAL AMTS OVER A FOOT OVR NERN PART OF THE CWA. RN/SN CHNG OVR
WILL LIKELY BE QUICK IN THE NEW WATCH AREA LATE SAT AFTN INTO THE
EVE WITH HEAVIEST SNOW LKLY IN THE DEF ZONE SAT NGT INTO VERY ERY
SUN. INTRODUCED THUNDER IN THE SRN THIRD OF THE CWA LATER FRI NGT
THRU SAT. DECENT TQS MOVING INTO THE REGION WITH SOURCE OF -6
SHOWALTER INDICES TO THE W AND SUB-ZERO TO THE S. PLENTY OF ISENT
ASCENT WITH HUGE BULLSEYE OF THETA-E ADVN MOVG INTO THE STATE ON
60 KT LLJ. SYS WILL BE SLOW TO MOVE OUT WITH H5 LOW MAKING A QUICK
FUJIWARA LOOP ARND HIGHER LVL LOW SUN. MAIN PCPN WILL BE OVR BY
MIDDAY SUN, BUT LIGHTER SNWS WL CONT. NO SIG CHNGS TO FCST BYND
SUN NGT TIMEFRAME AS IT LOOKS ON TRACK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING
FOR ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-
GUTHRIE-JASPER-POLK-POWESHIEK-STORY.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&
Hazardous weather outlook, Feb 23, 9:22 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CST FRI FEB 23 2007

IAZ004>007-015>017-023>028-033>039-049-050-241515-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
922 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN PORTION OF
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL DEVELOP
TONIGHT. AN ICE ACCRETION OF BETWEEN A QUARTER TO ONE HALF INCH IS
POSSIBLE. SNOW ACCUMULATIONS ARE EXPECTED TO BE MINOR TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL CHANGE TO ALL
SNOW DURING THE AFTERNOON SATURDAY WITH A ONE TO TWO TENTH INCH
ACCRETION OF ICE POSSIBLE. SNOW WILL CONTINUE SATURDAY NIGHT INTO
SUNDAY WITH AN ACCUMULATION OF 7 TO 13 INCHES EXPECTED.
ADDITIONALLY...STRONG NORTHEAST WINDS WILL DEVELOP CAUSING BLOWING
AND DRIFTING SNOW SATURDAY NIGHT AND SUNDAY AND MAY POSE A
SIGNIFICANT HAZARD IF ICE IS STILL ON POWER LINES AND TREES.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM. SPOTTER ACTIVATION IS NOT EXPECTED BUT WITH
THE FORECAST OF SIGNIFICANT ICING AND SNOW...REPORTS OF SNOW OR
ICE ACCUMULATION WILL BE APPRECIATED.

IAZ044>048-057>062-070-071-241515-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-
922 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY LATE TONIGHT SOUTHWEST
OF A DENNISON TO DES MOINES LINE. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SOUTHWEST OF A DENNISON TO
DES MOINES LINE THROUGH MID AFTERNOON. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.  HEAVY RAINFALL IS POSSIBLE WITH AMOUNTS EXCEEDING
AN INCH. SOME RIVERS MAY REACH OR EXCEED FLOOD STAGE BY EARLY NEXT
WEEK.

IN ADDITION...RAIN WILL CHANGE TO SNOW BY LATE SATURDAY AFTERNOON
OR EVENING WITH HEAVY SNOWFALL POSSIBLE SATURDAY NIGHT INTO
SUNDAY. AN ACCUMULATION OF 5 TO 8 INCHES IS LIKELY BY MIDDAY
SUNDAY. STRONG NORTHEAST TO NORTH WIND WILL DEVELOP CAUSING SOME
BLOWING AND DRIFTING OF SNOW SATURDAY NIGHT AND SUNDAY.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA THROUGH SUNDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM. SPOTTER ACTIVATION IS NOT EXPECTED BUT WITH
THE FORECAST OF SIGNIFICANT SNOW ACCUMULATION...REPORTS OF SNOW
OR ICE ACCUMULATION WILL BE APPRECIATED.

IAZ072>075-081>086-092>097-241515-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
922 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PORTION OF
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY LATER TONIGHT. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY. SEVERE WEATHER
IS NOT EXPECTED. HEAVY RAINFALL IS POSSIBLE WITH AMOUNTS EXCEEDING
AN INCH. SOME RIVERS MAY REACH OR EXCEED FLOOD STAGE BY EARLY NEXT
WEEK.

SNOW WILL DEVELOP SATURDAY NIGHT AND CONTINUE INTO SUNDAY WITH THE
POTENTIAL FOR LIGHT TO MODERATE SNOWFALL ACCUMULATIONS. STRONG
NORTHEAST TO NORTH WINDS WILL DEVELOP CAUSING MINOR BLOWING AND
DRIFTING OF SNOW SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM. SPOTTER ACTIVATION IS NOT EXPECTED BUT REPORTS
OF SNOW OR ICE ACCUMULATION WILL BE APPRECIATED.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:44 AM CSTWinter Storm WatchDMXAdair, Audubon, Boone, Carroll, Cass, Crawford and 7 more24 hr
Feb 23, 3:44 AM CSTWinter Storm WarningDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 37 more62 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.